Hail, Sumner
- When
- March 30, 11:14 PM CST
- Where
- Sumner County, 2.35 mi SSE of Milan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -97.660
A strong upper level disturbance and associated cold front produced strong to severe thunderstorms across portions of south-central and southeast Kansas from the overnight through the morning hours of March 31st. Golf ball sized hail and 60 mph winds accompanied the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong upper level disturbance and associated cold front produced strong to severe thunderstorms across portions of south-central and southeast Kansas from the overnight through the morning hours of March 31st. Golf ball sized hail and 60 mph winds accompanied the strongest storms. Additionally, two rounds of thunderstorms produced heavy rainfall and localized flooding across southeast Kansas. No known injuries or damages occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 5:43 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 643 PM CDT SUN MAR 30 2008 .AVIATION... 00Z TAF UPDATE...IFR/LIFR CLOUD CEILINGS WILL CONTINUE TO PLAGUE THE AREA THROUGH THE OVERNIGHT HOURS. MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN KANSAS AROUND 10 PM AND MOVE NORTHEAST ACROSS THE REGION THEREAFTER. SOME OF THE MOST INTENSE THUNDERSTORMS COULD CONTAIN LARGE HAIL UP TO THE SIZE OF GOLF BALLS. A COLD FRONT WILL SWEEP EASTWARD ACROSS KANSAS ON MONDAY WITH CLOUDS FINALLY BEGINNING TO CLEAR OUT FROM WEST TO EAST ACROSS THE AREA DURING THE AFTERNOON. JAKUB && .PREV DISCUSSION... /ISSUED 321 PM CDT SUN MAR 30 2008/ DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE STORM POTENTIAL TONIGHT THROUGH MON EVENING. SYNOPSIS: IN THE UPPER LEVELS HAVE A QUICK MOVING SHORT WAVE SITUATED OVER SOUTHERN CA AND HEADING INTO THE DESERT SW. VERY COMPLEX SURFACE PATTERN IN PLACE WITH A NUMBER OF BOUNDARIES OUT THERE. CURRENTLY HAVE A MORE SYNOPTIC COLD FRONT SITUATED FROM NE KS INTO THE OK PANHANDLE WITH A WARM FRONT EXTENDING FROM THE OK PANHANDLE GENERALLY ALONG THE KS/OK BORDER. LOW CLOUDS HAVE ENCOMPASSED THE ENTIRE FORECAST AREA TODAY AND MOST OF EASTERN OK. TONIGHT-MON: THESE TWO PERIODS WILL BE THE MOST ACTIVE THROUGH THIS FORECAST PACKAGE. CURRENTLY EXPECTING CONVECTIVE INITIATION LATE THIS AFTERNOON/EARLY EVENING OVER WEST/CENTRAL OKLAHOMA. ONE OF THE AREAS WE ARE CURRENTLY WATCHING IS JUST NE OF GAGE...WHERE THE SYNOPTIC COLD FRONT IS INTERSECTING THE WARM FRONT...IN ADDITION THIS LOCATION HAS BEEN GETTING FULL SUN. NOTICED THE RUC IS HAVING ITS USUAL ISSUES WITH LOW LEVEL MOISTURE WITH THE HIGH DEWPOINTS WAY TOO FAR WEST AT 19Z. CURRENT THINKING IS THAT STORMS WILL INITIATE BETWEEN 22-01Z OVER CENTRAL/NORTHERN OK AS THE BETTER CONVERGENCE SHIFTS WEST WHERE SUNSHINE HAS ALLOWED FOR BETTER INSTABILITY. OVERNIGHT...BOTH NAM AND GFS CONTINUE TO INDICATE VERY IMPRESSIVE MOISTURE TRANSPORT/ISENTROPIC LIFT ALONG THE 300-305K SURFACES WHICH WILL ALLOW STORMS TO SPREAD NORTH. THE MOST IMPRESSIVE ASPECT OF THE OVERNIGHT PERIOD IS THE AMOUNT OF ELEVATED INSTABILITY WITH BOTH THE GFS AND NAM SHOWING GREATER THAN 2000J/KG OF CAPE ABOVE 850MB. THEREFORE AM CONFIDENT THAT ANY STORM THAT DEVELOPS OVERNIGHT WILL BECOME SEVERE WITH VERY LARGE HAIL THE MAIN THREAT. THE TWO ASPECTS THAT WE HAVE LESS CONFIDENCE IN IS THE TOR POTENTIAL AND THE STORM COVERAGE. WHILE THE LATEST GUIDANCE CONTINUES TO SHOW SOME LOW LEVEL CAPE OVERNIGHT...IT HAS BACKED OFF ON THE AMOUNT. REGARDING STORM COVERAGE...HAVE GREATEST CONFIDENCE IN IT BEING THE HIGHEST BETWEEN 02-07Z WITH THE INITIAL SURGE OF 850-700MB WARM ADVECTION. BEYOND THIS TIME FRAME HAVE LESS CONFIDENCE IN COVERAGE. MON STILL LOOKS LIKE A VERY ACTIVE DAY ACROSS EASTERN KS/EASTERN OK AS THE MAIN PIECE OF UPPER ENERGY LIFTS OUT. BY 15Z MON THE SHORTWAVE...CURRENTLY OVER SOUTHERN CA...WILL BE SITUATED FROM EASTERN NE THROUGH THE OK PANHANDLE WITH THE COLD FRONT/DRY LINE STRETCHING FROM NORTH OF MCI TO JUST EAST OF ICT. THIS WILL RESULT IN THE HIGHEST SEVERE THREAT FOR LOCATIONS GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. WITH THE INCREASED UPPER SUPPORT...ALSO CONFIDENT THAT INITIATION WILL OCCUR NEAR 18Z. THE DIFFICULT PART OF MONS SEVERE WEATHER FORECAST WILL BE ANY LEFT OVER BOUNDARIES BY OVERNIGHT CONVECTION COMBINED WITH THE POSSIBILITY OF LOW CLOUDS COVERING EASTERN KS/EASTERN OK. CONSIDERING HOW JUICED UP THE ATMOSPHERE IS SOUTH OF THE FRONT(65-70 DEWPOINTS)...EVEN WITH CLOUD COVER...STILL FEEL EASTERN KS/EASTERN OK ARE IN FOR A FAIRLY WIDESPREAD SEVERE WEATHER EPISODE. FOR SE KS FEEL THE BEST TOR POTENTIAL WILL BE FOR A SUPERCELL TO DEVELOP OVER NORTH CENTRAL/NE OK AND TRACK INTO SE KS. TUE-SUN: SEVERE STORMS WILL BE PUSHING INTO WESTERN MO/WESTERN AR MON NIGHT INTO TUE MORNING. BY 18Z TUE A SURFACE RIDGE AND COOLER AIR WILL BE FILTERING INTO THE REGION SHUTTING OFF PRECIP CHANCES. CONFIDENCE IS STILL HIGH THAT TEMPS ON TUE WILL BE BELOW NORMAL WITH TEMPS EARLY TUE MORNING CLOSE TO OR BIT BELOW THE FREEZING MARK OVER CENTRAL KS. BY 00Z THU ANOTHER SHORTWAVE WILL BE SLIDING INTO SOUTHERN CA. THIS WILL ALLOW RETURN FLOW TO SET BACK UP WITH A WARM FRONT LIFTING NORTH. CURRENT THINKING IS THAT ELEVATED CONVECTION WILL DEVELOP WED NIGHT IN RESPONSE TO RAPID MOISTURE RETURN. BOTH THE ECMWF AND THE GFS ARE NOW TAKING THE UPPER ENERGY FURTHER SOUTH THAN PREVIOUS RUNS WITH THE LATEST(12Z) RUN OF THE ECMWF SLOWING THE SYSTEM DOWN. REGARDLESS OF WHICH SOLUTION VERIFIES CONFIDENCE IS INCREASING IN ADDITIONAL SEVERE WEATHER FOR AT LEAST THE SOUTHERN PLAINS THU AFTERNOON WITH THE THREAT FOR OUR FORECAST AREA DEPENDENT ON HOW FAR NORTH THE WARM FRONT LIFTS. BEYOND MON NIGHT THE WED NIGHT-THU TIMEFRAME WILL BECOME THE FOCUS FOR ADDITIONAL FORECASTS. SOME PRECIP MAY LINGER ON THE BACKSIDE OF THIS SYSTEM AS IT PULLS AWAY THU NIGHT. BEYOND THU NIGHT NUMEROUS DIFFERENCES SHOW UP BETWEEN THE ECMWF AND GFS AND WILL THEREFORE LEAVE SAT AND SUN DRY UNTIL THE MEDIUM RANGE MODELS CONVERGE ON A SOLUTION. LAWSON AVIATION...18Z TAF ISSUANCE LIFR CEILINGS WILL BE THE RULE THROUGH MUCH OF THE AFTERNOON AND THIS EVENING AS THE SURFACE BOUNDARY CONTINUES TO SURGE SOUTH INTO OKLAHOMA. THE NEXT CONCERN IS THE WAVE APPROACHING FROM THE DESERT SOUTHWEST AND THEN MOVING INTO THE PLAINS TONIGHT. AS THIS WAVE APPROACHES...WE WILL SEE THE STATIONARY FRONT LIFT NORTH AS A WARM FRONT AND BISECT SOUTH CENTRAL KANSAS BY MONDAY MORNING. BEFORE THIS FRONT LIFTS NORTH...WE COULD SEE SOME AREAS OF FOG AND LIFR CEILINGS. DENSE FOG CANNOT BE RULED OUT EITHER...ESPECIALLY AREAS JUST OF THE BOUNDARY. THE BEST THUNDERSTORMS CHANCES WILL BE IN AREAS ALONG AND EAST OF THE FRONTAL BOUNDARY WHICH WILL EXTEND FROM NEAR SALINA TO LYONS MONDAY MORNING. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 69 38 55 / 70 40 10 0 HUTCHINSON 51 65 34 54 / 70 30 10 0 NEWTON 55 67 34 54 / 70 50 10 0 ELDORADO 57 69 36 55 / 70 60 20 0 WINFIELD-KWLD 60 73 39 57 / 70 40 20 0 RUSSELL 40 55 29 54 / 70 20 0 0 GREAT BEND 43 61 30 55 / 60 20 0 0 SALINA 49 62 31 52 / 80 40 10 0 MCPHERSON 51 63 32 53 / 70 40 10 0 COFFEYVILLE 62 76 41 56 / 70 80 50 0 CHANUTE 61 73 39 54 / 80 80 40 0 IOLA 60 73 39 53 / 80 80 40 10 PARSONS-KPPF 62 74 40 55 / 70 80 40 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 443 PM CDT SUN MAR 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 443 PM CDT SUN MAR 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND AFFECT MUCH OF THE AREA. ANY STORM THAT DEVELOPS SOUTHEAST OF A SALINA TO LYONS LINE WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL THE MAIN THREAT. MEANWHILE THE STRONGER STORMS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL TO BASEBALL SIZE. IN ADDITION TO THE HAIL THREAT...THERE WILL BE AN OUTSIDE CHANCE AT A TORNADO FOR LOCATIONS SOUTH OF HIGHWAY 54. FOG WILL ALSO BE POSSIBLE AREAWIDE OVERNIGHT WITH SOME VISIBILITIES REDUCED TO LESS THAN A MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCES FOR SEVERE THUNDERSTORMS CONTINUE TO INCREASE ON MONDAY FOR AREAS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. THESE THUNDERSTORMS COULD PRODUCE TWO INCH DIAMETER HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES. THE GREATEST THREAT FOR SEVERE WEATHER IS OVER SOUTHEAST KANSAS...WHERE SOME THUNDERSTORMS MAY CONTINUE INTO THE EVENING. A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE REMAINDER OF SOUTH CENTRAL KANSAS. AFTER A QUIET PERIOD TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS ARE FORECAST TO RETURN TO MUCH OF THE REGION WEDNESDAY AFTERNOON AND CONTINUE THROUGH THURSDAY. THESE THUNDERSTORMS MAY BE QUITE STRONG...SO ONE IS ENCOURAGED TO LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT SOUTHEAST OF A LINE FROM SALINA TO LYONS...INCLUDING ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS. ON MONDAY SKYWARN ACTIVATION WILL BE LIKELY SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEB PAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/HOWERTON/COX/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT SUN MAR 30 2008 KSZ091-092-310530- HARPER-SUMNER- 1140 PM CDT SUN MAR 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MANCHESTER...OR 15 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 05:15 UTC.
9 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A few gusts reached 60 mph.
Two rounds of thunderstorms from the early morning through the morning hours of March 31st produced widespread 2 to 4 inches of rain across primarily the northern half of Labette County. Numerous county and secondary roads were flooded, and flooding in and around Parsons affected some properties. However, no known injuries or damages occurred.
Two rounds of thunderstorms from the early morning through the morning hours of March 31st produced widespread 2 to 4 inches of rain across primarily the southern half of Neosho County. Numerous county and secondary roads were flooded. No known injuries or damages occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87931, 87932, 87933, 87934, 87935, 87936, 87937, 87948, 87938, 87939, 88061, 88063.